This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My question is this. I have been battling insomnia for approximately 8 years now. I have taken Ambien, Restoril and most recently (the last couple of years) I take half a 1 mg Xanax (the blue oval) an hour os so before sleep. I would like to try something new (Rozerem,Lunesta), but I'm afraid of withdrawl (withdrawal) symtpoms from the Xanax use. I was told it would be smart to taper off the Xanax, because stopping cold turkey could be harmful. If this is true, how do I go about this properly -or what do you recommend? Also, if you do recommend the tapering procedure -how do I properly taper? Please don't send me to Benzo.org, because the Ashton method is way too confusing. Thanks for your time.
If you are only taking it at night, you shouldn't have any problem as long as you substitute one of the other medications you mentioned. Usually the tapering off schedule is over 3 weeks, going every other day, then every third day, then stop, each time lowering the dose as much as you can.
Why don't you ask the doctor who is prescibing you the xanax? He should know the proper way to ween you off. And no, you shouldn't stop "cold turkey." Not only can it send you into a downward spiral anxiety wise, but it will have awful side effects on you physically.
Your best bet is to talk with your doctor about it....if the pill is scored (has a line down the middle), you can safely break it in half, and try that. If it isn't scored, then it is not a good idea to try to break it, since the manufacturing process doesn't always evenly distribute the medication with the filler. Your pharmacist may also be a good resource, if you find a decent one.
Ok, sorry, I just re-read your post, and saw that you are already taking a half. I believe that the pills also come in .5mg, and possibly even .25......each of these may even be scored, so you can taper even more smoothly. The trick is to do it SLOWLY....usually it takes weeks, so don't just cut your dose daily....Rozerem sounds like a terrific new alternative--definitely talk to your doc!!
Thanks for the info. Since I use it for sleep purposes only, are you suggesting to take .05 Mg Xanax a night for a week, and then 1/2 of that the following week? Do you think this is the best protocol?
That sounds like a good plan....sometimes the doctor takes a few days to respond.....I would do exactly that.....down to half of what you've been taking for one week, and see how you feel. If you have trouble, or any wierd symptoms, you can easily just go back to taking your regular dose, and see what your doctor thinks. If you don't have any trouble after a week--or even two weeks, then go down to half again, and again, see how you feel. Don't forget to ask your doc for the right pills so that you are getting even doses if you are breaking them in half!! Once you are down to the lowest dose, try skipping a day at a time and see how you do.
okay so I am just checking in with everyone, hope you are all feeling better I am nuts right now as my husband had knee surgery yesterday and I spent 10 hours in the hospital, that was great for my anxiety, not even the .25 of xanax helped with that, thing is Ihave been feeling better at night around 8 and I take the meds at 12 before bed, I am thinking that it is the meds that are increasing my anxiety since as it wears off I feel better, I didn't take it last night for that reason to test it since I felt better before bed, was still a little anxious this morning but didn't seem quite as bad, what I am thinking is the 10 is to high of a dose so it is actually overstimulating me so when it is at the end and wearing off I feel less anxious but in the mornig when it is completely out of my system not so good. I am going to the dr. this afternoon to see what is up in the meantime. I took a half just now so we will see how I do on that for now. just thought I would let you guys know in case anyone has a similar problem with too strong a dosage which I am hoping what my problem is. I will keep you posted
A practical tapering plan for a fast acting benzo like Xanax, is to have your Doc. switch you to a long acting one such as Valium; and then do a very gradual taper. You might want to extend the periods with each drop in doseage........to allow your body to stabilize and keep the withdrawals to a minimum.
Thanks for the reply. Truth is, my Doc is now retired, and I don't have the funds to seek out a new Physician. I am currently taking .5 mg (half blue oval) per night. My plans to taper are to cut that dosage (half orange pill- .25?)for one week, then the following week take that dosage every other night. Does this sound reasonable? I have done research, and contacted a MD on another site, and this is similar to his taper schedule. Please give me and input, and thanks again.
Not being a benzo expert, it seems your doseage is low enough to undertake the tapering schedule you put forth.
My only concern would be the relatively short half-life of Xanax......which would make me wonder about skipping a day.
Just my opinion, but i certainly wish you the best; as i know first hand about being a lousy sleeper.
I am a RN and have been on a low dose of Xanax off and on for 17 yrs (too long). Today I found a website that might interest anyone who is wanting to get off of antiaxiety or antidepressants. The name of the website is "labelmesane.com. One of the founders of this site went through a horrible time with these types on meds..she has wrote a book. There are also other good resourses to help in tapering off these meds. Hope this helps someone. I have ordered two the books from the site "Deeds of Trust" and "Point of Return".
I have been taking Xanax for a few months. for treatment of RLS and insomina. 0.25 -0.5 at night before bed. It does not seem to be working very well and i do not want to up the dose so I am going to ask my MD for somthing else. do I need to taper at this dose or can I just stop. I had a problem a few years ago with pain meds following back surgery and don't want to go through that again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.